Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 8, NWS Newport/Morehead City, NC

April 8, 20206 counties in North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Apr 8, 2020, 7:30 PM EDT for 6 counties in North Carolina. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 8, 2020, 7:30 PM EDT (23:30 UTC)
Expired
Apr 8, 2020, 8:30 PM EDT
In force
60 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Beaufort County, NC, Craven County, NC, Greene County, NC, Jones County, NC, Lenoir County, NC, Pitt County, NC

The radar

The Morehead City radar (KMHX), 74 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.5 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2020-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2020-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-241 J/kg
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 6:30 PM EDT, 1 hour earlier.

Area forecast discussion, Apr 8, 6:30 PM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
630 PM EDT Wed Apr 8 2020

.SYNOPSIS...
A series of weak disturbances will move across the area into
Thursday with a mainly dry cold front pushing through the area
late Thursday. Cooler high pressure fills in late in the week
before a stronger frontal system impacts the region Sunday into
early next week.

&&

.NEAR TERM /Through Tonight/...
As of 630 PM Wed...We are watching several clusters of strong to
severe thunderstorms in the nrn NC Piedmont, which are quickly
charging sewrd towards the NC Coastal Plain, and will arrive in
the next couple hours. If they hold together, they will present
and damaging wind and large hail threat. Chc pops for thunder
still in good shape through midnight.

Prev discussion...As of 345 PM Wed...Upper level analysis shows
deep northwesterly flow aloft with a weak mid- level shortwave
diving out of the Ohio Valley. At the surface, weak and broad
high pressure was situated over the Bahamas with a cold front
stalled near northern Virginia.

Earlier noted outflow boundary has thrown a wrench in the
original forecast with dew points dropping into the low 50s
inland, with resulting RAP analyzed CAPES struggling to reach
500 J/kg along southern portions of the CWA with even lower
values north of Highway 264. This is despite nice warming into
the low to mid 80s. 12Z CAM suite continues to advertise a band
of showers and storms beginning to impact the region from north
to south starting at 23Z, with the latest runs of the HRRR
advertising that line being initiated by outflow from the
current cluster of storms over the Central Appalachians. The
near-storm environment will be characterized with CAPEs of
500-1000 J/kg and effective shear of 30-35 kt, coupled with
straight hodographs, suggesting an isolated damaging wind threat
or hail threat is possible. SPC has our northwest counties in a
Slight Risk with a Marginal Risk elsewhere.

Convective activity is expected to clear the Crystal Coast by
around midnight with partly cloudy skies and light winds in its
wake, although with mild airmass still in place lows will only
fall into the low to mid 60s. Low dewpoint depressions suggest a
patchy fog threat although confidence is low.

&&

.SHORT TERM /THURSDAY/...
As of 400 PM Wednesday...CAMS depict another band of showers
and thunderstorms crossing our area from west to east as part of
a decaying MCS cross the Ohio and Tennessee valleys overnight.
Weak pre-frontal convergence is expected with light
south/southwesterly surface flow. CAMs suggest a ribbon of ~1000
J/kg are possible right around daybreak with dew points in the
low 60s. This, along with effective shear again around 30-35 kt,
points to an isolated strong storm with damaging winds and some
hail. Band will quickly clear the area midday with strong
west/northwesterly winds developing in its wake with sustained
15-20 kts for the coastal plain and gusts up to 30 kts with deep
mixing. Model guidance points to dew points falling into the
upper 40s for the coastal plain although in cases of robust
mixing this can be generous. Given this, there is concern with
increased fire risk tomorrow afternoon with RHs around 30% and
temperatures still climbing into the 80s in downsloping flow. No
headlines necessary yet but next shifts will need to analyze
further.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 330 AM Wed...A few showers and thunderstorms are possible
Thursday ahead of a cold front that will cross the area later
in the day. Drier and cooler conditions are then on tap for
Friday into Saturday. The next storm system will impact the area
Sunday into Monday with high pressure returning thereafter.

Thursday night through Saturday...High pressure building into
the area behind the front will keep dry conditions in place
Friday and Saturday, with temps below normal both days.
Efficient radiational cooling is expected Friday night, with
lows dipping into the 30s, and the potential for frost away from
the beaches Saturday morning.

Sunday through Monday...Longer range guidance continues to
converge on the solution of a potent H5 shortwave lifting from
the south central US across the Midwest Sunday, with the
associated complex surface low crossing the Tennessee Valley and
riding up the Appalachian Mountains through Monday. This will
likely result in a warm front crossing the area Sunday, with
strong WAA on the back of a 50+ kt LLJ Sunday night into
Monday. Given this wind profile and the potential for
instability to quickly build, severe weather is a concern Sunday
into Monday, as are strong gradient winds, especially along the
coast. Details of the severe threat will be refined in the
coming days, but currently carrying the threat for thunderstorms
Sunday through Monday in the official forecast.

Current expectation is that a cold front will move through
Monday, with generally dry conditions behind it for Tuesday.
However, upper level heights could continue to fall, and dry
conditions are not a guarantee Monday night into Tuesday as
broad lift could occur across the region. Regardless, much
cooler temps are expected Tuesday through the middle of next
week.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Short Term /through 18Z Thursday/...
As of 630 PM Wed...Mainly clear skies prevail across the
terminals today with only some light cirrus to speak of. Convection
firing across the NC Piedmont will quickly move sewrd towards
the Coastal Plain counties of NC, and may produce strong winds
and breif reductions in vsby this evening, then move well away
by midnight. Coverage is still uncertain enough to preclude
explicit TEMPO groups this cycle, but will be amending if threat
becomes more imminent. Will continuously carry and VCTS.

Another round of showers and storms is possible ahead of an
advancing cold front early tomorrow morning before sweeping
offshore before midday. Strong and gusty westerly winds expected
with this passage with gusts of 25-30 kt possible especially for
coastal plain.

Long Term /Thursday night through Sunday/...
As of 330 AM Wed...VFR prevails through Saturday. A prolonged
period of flight restrictions and LLWS is possible beginning
Sunday as a strong frontal system impacts the area.

&&

.MARINE...
Short Term /Tonight and Thursday/...
As of 415 PM Wed...Southwest to westerly winds prevail over the
waters at 10-15 kts with a few gusts to 20 kt with seas 3-5
feet, except 2 feet to the north. Winds are weaker than expected
with the passing outflow boundary earlier this morning, and
therefore dropped the existing SCA. Cold front will approach and
cross the waters tomorrow around midday with southwest winds
15-20 kt in the morning veering northwesterly at 15-20 kt in
the evening, with seas in the outer southern and central waters
reaching 6 feet by sunset.

Long Term /Thursday night through Sunday/...
As of 330 AM Wed...Winds shift abruptly to breezy NW behind the
cold front, then gradually wane into Friday as cooler high
pressure builds in. A strong frontal system will impact the area
beginning Sunday, bringing the potential stronger winds.

Seas subside gradually Thursday night into Saturday as the
windswell fades. Seas increase quickly beginning later Sunday as
the next strong frontal system begins to impact the area.

&&

.TIDES/COASTAL FLOODING...
As of 415 PM Wed...A perigean spring tide will bring elevated
tidal levels today through the end of the week. Minor inundation
of very low lying areas is possible around the times of
primarily the evening high tide cycles, especially near inlets
and along the beaches south of Cape Lookout tonight, then across
all of eastern NC into late week.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Coastal Flood Advisory until midnight EDT tonight for NCZ195-
     196-199.
MARINE...Small Craft Advisory from 11 AM Thursday to 2 AM EDT Saturday
     for AMZ154-156.
     Small Craft Advisory from 2 PM Thursday to 2 AM EDT Saturday
     for AMZ152.
     Small Craft Advisory from 11 AM Thursday to 8 PM EDT Friday
     for AMZ158.

&&

SYNOPSIS...MHX
NEAR TERM...TL/MS
SHORT TERM...MS
LONG TERM...CB
AVIATION...TL/CB
MARINE...CB/MS
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Apr 8, 3:32 PM EDT, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
332 PM EDT Wed Apr 8 2020

NCZ195-196-199-091945-
West Carteret-East Carteret-Coastal Onslow-
332 PM EDT Wed Apr 8 2020

...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

There is a Marginal Risk of Severe Thunderstorms along the
southeastern coast of North Carolina this evening. Strong wind gusts
and hail will be the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a Marginal Risk of Severe Thunderstorms along the
southeastern coast of North Carolina tomorrow morning. Strong wind
gusts and hail will be the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>092-094-193-194-198-203>205-091945-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Northern Outer Banks-Ocracoke Island-
Hatteras Island-
332 PM EDT Wed Apr 8 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

There is a Slight Risk of Severe Thunderstorms across portions of
eastern North Carolina starting early this evening, with a Marginal
Risk elsewhere. The highest threat will be mainly north and west of
Highway 264. Strong wind gusts and hail will be the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a Marginal Risk of Severe Thunderstorms across portions of
eastern North Carolina tomorrow morning. Strong wind gusts and hail
will be the primary threats.

Low temperatures will near freezing for portions of the coastal
plain with the potential for a early season frost/freeze.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 2:50 PM EDTCoastal Flood AdvisoryMHXCarteret, Onslow9 hr
Apr 8, 3:12 PM EDTSmall Craft AdvisoryMHX60 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.